Texas, 2022

Winter Storm and Winter Weather in Texas, February 2 to 3, 2022

February 2 to 3, 2022 · NWS LUB · 24 events in 24 counties and zones

A broad fetch of Pacific moisture streamed over much of Texas ahead of a broad mid-upper level trough gradually approaching via the Rockies. Precipitation developed on the second as the moisture was lifted up and over invading cold air.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A broad fetch of Pacific moisture streamed over much of Texas ahead of a broad mid-upper level trough gradually approaching via the Rockies. Precipitation developed on the second as the moisture was lifted up and over invading cold air. Where temperatures were warm enough, rain changed to freezing rain, then sleet across parts of the Rolling Plains and points south and east from there during the day on the second. Farther west, where the cold air was more entrenched, areas of snow developed and spread northeastward across parts of the South Plains and Texas Panhandle. By the evening of the second, it was cold enough that snow was the dominate mode across all of the South Plains and Rolling Plains. Areas of snow continued, off and one, through the morning of the third. Temperatures continued to fall, bottoming out in the single digits and early teens early Thursday, which when combined with northerly winds sustained near 20 mph, made it feel like 0 to -15 degrees or colder. In addition to the cold, a band of light to moderate snow developed across the southwest Texas Panhandle and northwest South Plains on the morning of the third, then slowly spread southeastward through the afternoon hours, bringing additional light accumulations. The snow finally tapered off on the evening of the third, but not before dropping widespread one to three inch totals. The heaviest sleet and snow (including a glaze of ice early on) impacted the southern Rolling Plains, where three to five inches were common.

Highest snowfall amounts per County are listed below from NWS Cooperative weather observers:

5.1 inches at Matador (Motley County),|4.0 inches at Jayton (Kent County),|4.0 inches at Guthrie (King County),|3.5 inches at Floydada (Floyd County),|3.1 inches at Childress (Childress County),|3.0 inches at Paducah 15S (Cottle County),|3.0 inches at Dimmitt (Castro County),|2.8 inches at Aspermont (Stonewall County),|2.7 inches at Abernathy (Hale County),|2.5 inches at Turkey (Hall County),|2.5 inches at Tahoka (Lynn County),|2.1 inches at Spur (Dickens County),|2.0 inches at Silverton (Briscoe County),|2.0 inches at White River Lake (Crosby County),|2.0 inches at Denver City (Yoakum County),|1.9 inches at Slaton (Lubbock County),|1.8 inches at Tulia (Swisher County),|1.5 inches at Post (Garza County),|1.4 inches at Olton (Lamb County), and|1.3 inches at Levelland (Hockley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 2, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, Feb 2, 5:52 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
552 AM CST Wed Feb 2 2022

.AVIATION...
MVFR to IFR ceilings are expected through the forecast period at
all three terminals with light snow developing later this morning
and continuing off and on through much of the afternoon and early
evening at KCDS. Light snow will develop and continue off and on
this afternoon at KPVW and KLBB, becoming steadier and more
widespread this evening and continuing through the overnight.

&&

.PREV DISCUSSION... /issued 408 AM CST Wed Feb 2 2022/

SHORT TERM...
CAA along with gradually increasing surface dewpoints have resulted
in a narrowing of dewpoint depressions across the region early this
morning. Radar reflectivities across the Texas Panhandle have begun
to increase as mid level moisture has begun to increase from the top
down. Upper level flow will continue to become more diffluent as the
sharpening trough deepens over the Four Corners region throughout
the day into tonight. An area of increased lift can currently be
seen moving slowly north from the I20 corridor.

The first of several shortwaves from the sharpening trough will
traverse eastward across the far southeastern South Plains and
southern Rolling Plains later this morning into the early afternoon,
where temperatures will hover at or above freezing through mid
morning. Temperatures on the Caprock will fall below freezing by mid-
morning, as the push of cold air from the surface up the column has
proceeded quicker than previous guidance suggested. Any mixed
precipitation on the Caprock should turn to all snow by mid
morning, where precipitation is reaching the ground. Mixed phase
precip will last a little longer over the southern Rolling Plains,
through late morning with a change over to all snow by early
afternoon. The result of the quicker change to all snow has
resulted in the potential for higher storm snow totals across the
southern Rolling Plains by midnight tonight. The deeper boundary
layer moisture over the Rolling Plains will shift east of our CWA
by later this evening, as the the main trough approaches from
eastern New Mexico.

The much colder air associated with the main trough will begin to
move across the Texas Panhandle and South Plains later tonight. The
bulk of the snowfall on the Caprock will be associated with the main
trough entering from the west and will mostly fall overnight into
early Thursday morning as dynamic cooling aloft and plummeting
surface temperatures will result in more efficient snowfall rates,
despite less boundary layer moisture available than what we'll see
over the Rolling Plains later this afternoon. Overall, expected
storm snowfall totals on the Caprock haven't changed much. The
window for best snowfall on the Caprock will be from around 4AM
Thursday through the mid-morning hours, setting up for a potentially
messy morning commute tomorrow amid frigid temperatures and
dangerous wind chill values from -5 to -15 degrees. A Wind Chill
Advisory has been issued for the far southwestern Texas Panhandle
and northern South Plains beginning at midnight tonight, expanding
across much of the CWA from 3 AM until Noon tomorrow. The Winter
Weather Advisory has been continued, and will expire as is at 6PM.

LONG TERM...
Snow will begin to taper off late tomorrow morning from west to
east with snowfall coming to an end across the FA by tomorrow evening.
Winds will be slower to decrease and will be on the breezy side for
most of the day. As temps will likely struggle to reach the mid
teens to low 20s wind chill values will remain below zero for most
of the day. Temperatures will drop even further Friday morning as
surface high pressure sets up over the region with lows in the
single digits to just below zero. Though winds will be light Friday
morning they will still be able to influence wind chills enough to
keep them well below zero through mid morning. Temps should warm up
to the low 30s Friday afternoon thanks to clearing skies. Depending
on the depth of the snow pack temps will likely struggle to reach
freezing.

Temperatures will slowly warm into the 40s for the weekend. Further
warming will be limited by a cold front on late Saturday/early
Sunday that will do little to affect temps other than prevent
significant warming. Upper troughing across the eastern half of the
CONUS will dominate much of next week with ridging dominating the
western half.. This will keep the region under northwesterly flow
aloft. Temps are expected to warm back into the 60s by mid next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Thursday for TXZ031-032-
036>038-042>044.

Winter Weather Advisory from noon today to 6 PM CST Thursday for
TXZ021>030-033>035-039>041.

Wind Chill Advisory from midnight tonight to noon CST Thursday
for TXZ021>024-027>030.

Wind Chill Advisory from 3 AM to noon CST Thursday for TXZ025-
026-031>037-039>041.

&&

99/99/55
Hazardous weather outlook, Feb 2, 3:25 AM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
325 AM CST Wed Feb 2 2022

TXZ021>044-030930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
325 AM CST Wed Feb 2 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.
A mix of rain, freezing rain, snow, and sleet will develop across
the Rolling Plains mid morning. Up to one tenth of an inch of ice
accumulation is possible in this area before precipitation changes to
all snow during the afternoon. A Winter Weather Advisory is in
effect for the Rolling Plains from 6 AM today until 6 PM Thursday.
Elsewhere, precipitation is expected to remain all snow, and a Winter
Weather Advisory is in effect for the South Plains and the extreme
southern Texas Panhandle from noon today until 6 PM Thursday. Snow
accumulations of 2 to 5 inches are expected across the entire area
with locally higher amounts. Hazardous travel conditions are
expected Wednesday through Thursday, with snow-covered and slippery
roads possible.

In addition, dangerously low wind chill values from 5 to 15 degrees
below zero are expected across the region tonight through Thursday
morning. A Wind Chill Advisory is in effect starting midnight tonight
through noon Thursday across the southern Texas Panhandle and
northern South Plains and 3am Thursday through noon Thursday across
the South Plains and western and northern Rolling Plains. Ensure
precautions are taken to prevent hypothermia by dressing warmly and
limiting time outdoors.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerously low wind chill values from 5 to 15 degrees below zero
are expected across the region once again Thursday night through
Friday morning. Ensure precautions are taken to prevent hypothermia
by dressing warmly and limiting time outdoors.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Stonewall

When
February 2, 6:00 AM CST to February 3, 9:00 PM CST
Where
Stonewall forecast zone
Reported by
COOP Observer
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
February 2, 6:00 AM CST to February 3, 9:00 PM CST
Where
Kent forecast zone
Reported by
COOP Observer
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Winter Storm, King

When
February 2, 6:00 AM CST to February 3, 9:00 PM CST
Where
King forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Winter Storm, Motley

When
February 2, 6:00 AM CST to February 3, 9:00 PM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
February 2, 8:00 AM CST to February 3, 9:00 PM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
February 2, 8:00 AM CST to February 3, 9:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
February 2, 8:00 AM CST to February 3, 9:00 PM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
February 2, 8:00 AM CST to February 3, 9:00 PM CST
Where
Dickens forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Lubbock forecast zone
Reported by
COOP Observer
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Crosby forecast zone
Reported by
COOP Observer
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Lynn forecast zone
Reported by
COOP Observer
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Weather, Garza

When
February 2, 12:00 PM CST to February 3, 9:00 PM CST
Where
Garza forecast zone
Reported by
COOP Observer
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996440, 996441, 996442, 996443, 996444, 996445, 996446, 996447, 996448, 996449, 996450, 996451, 996452, 996453, 996454, 996455, 996456, 996457, 996458, 996459, 996460, 996461, 996462, 996463.